A month ago I was about to receive sedation for a lumbar puncture (they missed twice before that) and while checking my vitals they found my blood o2 to be as low 86 and would not go above 92. The machinery was not faulty because they used 4 different fingers, 3 different machines, and 2 different probes and all readings were the same. I saw a pulmonologist after this testing and he ordered a PFT and told me to have my GP order a bubble-study echocardiogram when I returned home (I was in rochester,mn). My GP referred me to a cardiologist to do the testing and the bubble-study did not show any shunting but my blood o2 was still in the 88-92 range when I was in a sitting position/sometimes standing, the cardiologist was surprised but said there was nothing else he could do because my heart looked healthy. My family and I are still concerned of this low blood o2 level (I am only 18 years old, never smoked, but have a past medical history of pulm. embolism, and hodgkins lymphoma treated with doxorubicin, cyclophosphimide, vincristine, prednisone) What could the problem possibly be? And should I ask my GP for a referral or have him order any tests?
The first step should be to confirm the validity of the bubble study. This would involve making sure that the test was performed correctly, the images were technically satisfactory and the interpretation of the results was correct. This may involve a review of the study by another radiologist or cardiologist. If the results of the study are definitely negative/normal for an intracardiac shunt, then another explanation for your reduced blood oxygen levels.
Shunting can also occur within the lungs on the basis of anatomical shunts or shunting of blood through lung tissue damaged by the emboli, the lymphoma and/or the chemotherapy. In that regard, it would be important to check for recurrent emboli that can often be clinically “silent.” I assume that you have no sign of liver disease as that too can be associated with hypoxemia.
Another possibility is a condition called Platypnea-orthodeoxia – a combination of shortness of breath and reduced 02 levels while in the upright position that corrects when one assumes a recumbent position. You could ask your pulmonologist about that possibility.
Finally, low arterial blood oxygen saturations can occur on the basis of an abnormal hemoglobin; that could be ruled out by hemoglobin electrophoresis.
My advice is that you ask your GP for a referral to a pulmonologist with expertise in pulmonary physiology and access to a pulmonary function laboratory where more complex pulmonary function studies can be performed.
You have certainly been through a lot in your young life and that, with resolution of this problem, you will remain healthy for a long, long time.
I'd seriously have your GP refer you to a pulomonologist. I have a lung disease called NSIP, which has similar symptoms. Do you get winded with exertion? The meds you took, and the radiation you had for your cancer earlier are known to cause pulmonary fibrosis of some kind. I'd have this checked out with a pulmonologist, who will probably do a pulmonary function test, x-rays and possibly ct scans.
Good luck! I hope that's not it. You're too young, but my prayers are with you!
Dr Tinkelman thank you for your insight into the condition I described. It makes a lot of sense to me and I need to provide a little more information that I feel is pertinent.
I have been to Mayo Clinic 5 times since September of last year for neurological and immunoneurological testing. Since the second week of my Chemo regimen last year (2nd week of January) I have been persistently dizzy and fatigued all the time. It is worse at times than others but always there, and nothing makes it go away. At first my neurologist at Children's Hospital believed it was autonomic dysfunction due to the Vincristine (chemo drug). This is why I was referred to Mayo.
I had tilt table testing and some other things on my first visit at Mayo and the Doc diagnosed me with POTS even though my test results were right on the border line. I tried two different drugs to treat the POTS, first as Propanolol (made me depressed and highly agitated) and the next was Verapamil (exacerbated my light head symptom).
The next trip the Dr said that he thought that maybe it was depression. On the second day of that visit he decided to do a sweat test and was shocked to find that I don't sweat in my trunk. For this reason he did testing for Paraneoplastic Auto antibodies. He sent me home and asked my Family Doc to prescribe an antidepressant, and we waited on test results. My GP tried several different depression meds and nothing worked...made things worse (one cause hallucinations...I have done that several times on a few different meds). In the meantime we received the results from paraneoplastic panel and I was found to have a P/Q- Type Calcium Channel Blockng autoantibody.
This scared us greatly because that antibody is closely related to Lambert Eaton Syndrome and 70% of those patients get Small Cell Lung Carcinoma (as you know that is a death sentence). Our neurologist at mayo referred us to one of his NeuroImmunology colleagues and we went back up for a consultation. I have difficulty with extreme fatigue and dizziness when I exercise so he suspected a mild case of Lambert Eaton, but not related to lung cancer but possibly my Hodgkin Lymphoma. He ordered EEG, EMG, Vastibular testing, a lumbar puncture and a balance test. Everything but the CSF came back normal. In my CSF the P/Q -type antibody tested at same level as in serum, and testing also revealed five oligoclonal bands (marker for MS or other auto immune disease). It was during the second day where they were going to sedated me for the lumbar puncture since they missed numerous times the day before, when they found my hypoxia issues.
In addition to those issues I also had Chronic Gallbladder failure and had it removed in August of last year, and I now have bile reflux as a result with severe Gerd. I take Dexilant and it doesn't even work very well so my GP is sending me to a Gastro Doc on Friday as he thinks I may need to have surgery to "flip my stomach" to stop the Gerd. In addition to that, I have problems on the other end as well and my GP suspects IBS (I know this is often associated with Neurological issues).
In addition to my PE and clot in central line, I also had pneumonia while in the hospital.
I know I am quite the piece of work, but you can imagine that with everything that has happened in the last 15 months and consistent lighthead and now fluctuating low O2 sats, that my parent and I are desperate to figure out what is going on. The Mayo Neurology folks don't know where to go because even though I have these markers for autoimmune disease, they can't find any answers as to why (can't treat what you can't find). Now the O2 issues and chronic fatigue add another layer of complexity.
Based off all this new information is there anything else you would suggest?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.